Donate now

Side Effects of Medication

Taste changes

Changes in taste perception, caused by medication, usually disappear after a few weeks but can persist.

Try the following ideas to overcome this problem.

  • Rinse your mouth before you eat

  • Keep your mouth clean and try to brush your teeth or eat a strong mint after taking medication

  • Use straws when drinking to avoid liquids coming into contact with your taste buds

  • Avoid foods that taste unpleasant

  • Add sugar or honey to foods that taste too acidic or try adding lemon juice or vinegar to foods that taste too sweet.

  • Use plastic cutlery and cups as to avoid a metallic taste in the mouth

Tiredness and fatigue

People living with HIV may experience tiredness and fatigue from time to time.  This may be due to the extra energy the body uses in constantly battling HIV, particularly if you have a high viral load.

Some people report an increase in energy levels after starting HIV treatment; however everyone is individual and some people report increased fatigue, particularly in the first weeks of start a new drug regime.

Your tiredness could be caused by a lack of certain vitamins and minerals so it is important to eat a health balanced diet.  In particular, a lack of iron can cause anaemia so it is important to discuss your symptoms with your HIV dietitian or doctor.

If you are having difficulty sleeping try to avoid too much coffee or alcohol and try to introduce some regular exercise into your life.